Late Breaking News
VHA Recommendations on Use of Citalopram
In light of the FDA safety communications, the VHA has disseminated specific recommendations on the use of citalopram. A National Pharmacy Benefit Management (PBM) bulletin called for the following:
1.When possible, providers should refrain from prescribing citalopram in doses exceeding its labeled recommendations.
2. When possible, providers should attempt to reduce doses in patients whose current dose exceeds that in its label to those within its labeling.3. VHA recognizes some patients require higher doses (off-label) of citalopram. In these cases, the following should be observed:
a The provider has decided the benefits outweigh the risk of harm (QTc prolongation, Torsade de Pointes) and has discussed this with the patient or caregiver.
b The above (a) has been documented in CPRS by the provider. (a and b apply to current and future patients.)
c For patients already on higher (off-label) doses of citalopram, an ECG will be done to document that the QTc is less than 500 ms.
d Prior to increasing citalopram to higher off-label doses, an ECG has been obtained and read prior to initiating the higher dose of citalopram. (An ECG obtained within the previous 3 months is acceptable.)
e For future patients, an ECG is to be obtained and read prior to initiating the higher dose of citalopram. (An ECG obtained within the previous 3 months is acceptable.)
f Serum potassium and magnesium concentrations have been obtained and abnormal concentrations corrected prior to initiating the higher dose of citalopram.
g Periodic ECG and labs will be obtained during the course of therapy and prior to any additional dose increases.
h If at any time the patient’s QTc is greater than 500 ms, or if other risk factors for QTc prolongation are present (e.g., another drug that prolongs QTc is required), the dose will be reduced or citalopram will be discontinued.
i The patient’s need for a higher dose should be assessed periodically and considered for dose reduction, if appropriate.VA providers also are asked to report adverse events to the VA’s adverse Drug Event Reporting Surveillance System (VA ADERS).
Related Psychiatry Articles
- Multiple TBIs, Chronic Pain Linked to Increased Risk of Military Suicides
- Improved Mental Healthcare Demanded After Four Deaths at Atlanta VAMC
- DoD Mobile App Helps Healthcare Providers Track Own Resilience
- New VA Study Takes Issue with FDA's Warnings about Citalopram
- TBI, PTSD Research Will Go On Despite DoD Budget Crunch
- Who Are Most Likely Military Suicide Victims? Guard Study Offers Some Valuable Clues
- Army Seeks to Improve Troop Resilience as Suicides Increase
- Alpha Blockers Tested as Potential Treatment for PTSD Symptoms
- Free Mobile App Offers Tools to Enhance PTSD Treatment
- Enlistment Waivers for Mental Health Tougher to Get with Reduction in Forces